Because ephedra contains stimulants, taking too much ephedra may cause dangerous overdose symptoms. If you happen to overdose on ephedra, seek immediate medical attention. Possible signs of an ephedra overdose may include difficulty breathing, loss of consciousness, and a rapid heart rate. If an ephedra overdose occurs, treatment will most likely involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.
An Overview of Ephedra OverdoseEphedra (ma huang) is a weight loss supplement that has been banned in the United States. Because it contains stimulants, ephedra can be dangerous in the case of an overdose. The effects of an ephedra overdose will vary depending on the ephedra dosage and whether it was taken with any medications, alcohol, or street drugs (especially other stimulants).
If you happen to overdose on ephedra, seek immediate medical attention.
Symptoms of an Ephedra OverdoseEphedra contains stimulants, and taking too much ephedra can cause problems due to overstimulation. This can lead to ephedra overdose symptoms such as:
- Muscle twitching
- Difficulty breathing
- Loss of consciousness
- An irregular heart rhythm (arrhythmia)
- A rapid heart rate (tachycardia)
- Heart attacks
- Loss of life.
Even normal doses of ephedra can be dangerous, which is why ephedra was banned. An overdose of ephedra can be especially dangerous.
Treatment for an Ephedra OverdoseIt is not known how best to treat an ephedra overdose. Therefore, treatment typically involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For instance, if an overdose caused an irregular heart rhythm, then supportive treatment would include administering medications to help return the heart to its normal rhythm.
It is important that you seek medical attention immediately if you believe that you may have overdosed on ephedra.